×

zbMATH — the first resource for mathematics

The Deligne-Mumford and the incidence variety compactifications of the strata of \(\Omega \mathcal{M}_g\). (Les compactifications de Deligne-Mumford et de la variété d’incidence des strates de \(\Omega \mathcal{M}_g\).) (English. French summary) Zbl 1403.14059
Let \(\mathcal{M}_g\) be the moduli space of algebraic curves of genus \(g\), and \(\Omega \mathcal{M}_g\) the Hodge bundle consisting of equivalence classes of pairs \((X, \omega)\) where \(X\) is a smooth curve of genus \(g\), and \(\omega\) is a non-zero holomorphic 1-form on \(X\). The Hodge bundle \(\Omega \mathcal{M}_g\) has a natural stratification given by the multiplicities of the zeros of \(\omega\). In the present paper the author studies two compactifications of the strata, namely the Deligne-Munford compactification and the incidence variety compactification. The goal of this study is to compute the Kodaira dimension of the strata.
The Deligne-Munford compactification of \(\mathcal{M}_g\) is the moduli space \(\overline{\mathcal{M}}_g\) of stable algebraic curves of arithmetic genus \(g\). Then, \(\Omega \overline{\mathcal{M}}_g\) is the moduli space of stable differentials, and the closure of a stratum inside \(\Omega \overline{\mathcal{M}}_g\) is the Deligne-Munford compactification of the stratum. On the other hand, the incidence variety compactification is a compactification of the projectivisation of the stratum, obtained as a quotient by the permutation of zeros.
Then, by using the compactifications, the author studies the Kodaira dimension of the strata. For a given \(n\)-tuple \((k_1, \dots, k_n)\) with \(\sum k_i = 2g-2\), Section 5 is devoted to study the Kodaira dimension of the stratum \(\mathbb{P} \Omega \mathcal{M}_g (k_1, \dots, k_n)\). First, (Prop. 5.6), the dimension of \(\mathbb{P} \Omega \mathcal{M}_g (1, \dots, 1)\) is \(- \infty\). And the main result is Theorem 5.10, according to which, for \(g \geq 2, (k_1, \dots, k_n) = (k_1, \dots, k_l, 1, \dots, 1)\), with \(k_i \geq 2\) for \(i \leq l\), \(\sum _{i=1} ^n k_i = 2g-2, \sum _{i=1} ^l k_i \leq g-2\), then the Kodaira dimension of the stratum \(\mathbb{P} \Omega \mathcal{M}_g (k_1, \dots, k_n)\) is \(- \infty\). Other strata are considered in this Section 5 of the paper, like \(\mathbb{P} \Omega \mathcal{M}_g (g-1, 1, \dots, 1)\), the hyperelliptic strata \(\mathbb{P} \Omega \mathcal{M}_g (g-1, g-1)\), or the odd and the even connected components of \(\mathbb{P} \Omega \mathcal{M}_g (2, \dots, 2)\).
The paper finishes in Sections 6 and 7 with the study of hyperelliptic minimal strata and their relationship with the hyperelliptic Weierstrass locus, and the boundary of the incidence variety compactification of the odd minimal stratum in genus 3.

MSC:
14H15 Families, moduli of curves (analytic)
30F30 Differentials on Riemann surfaces
14E99 Birational geometry
14H45 Special algebraic curves and curves of low genus
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Enrico Arbarello, Maurizio Cornalba & Phillip A. Griffiths, Geometry of algebraic curves. Volume II, Grundlehren der Mathematischen Wissenschaften 268, Springer, Heidelberg, 2011 · Zbl 1235.14002
[2] David Aulicino, Duc-Manh Nguyen & Alex Wright, “Classification of higher rank orbit closures in \(\mathcal{H}^{\operatorname{odd}}(4)\).”, J. Eur. Math. Soc. (JEMS)18 (2016) no. 8, p. 1855-1872 · Zbl 1369.37044
[3] Matt Bainbridge, Dawei Chen, Quentin Gendron, Samuel Grushevsky & Martin Moeller, “Compactification of strata of abelian differentials”, to appear in \(Duke Math. J.\) · Zbl 1403.14058
[4] Fabio Bardelli, Lectures on stable curves, Lectures on Riemann surfaces (Trieste, 1987), World Scientific Publishing Co, 1989, p. 648-704 · Zbl 0800.14012
[5] Montserrat Teixidor i Bigas, “The divisor of curves with a vanishing theta-null”, Compos. Math.66 (1988) no. 1, p. 15-22 · Zbl 0663.14017
[6] Gilberto Bini, Claudio Fontanari & Filippo Viviani, “On the birational geometry of the universal Picard variety.”, Int. Math. Res. Not.2012 (2012) no. 4, p. 740-780 · Zbl 1246.14038
[7] Dawei Chen, “Covers of elliptic curves and the moduli space of stable curves”, J. Reine Angew. Math.649 (2010), p. 167-205 · Zbl 1208.14024
[8] Dawei Chen, “Degenerations of Abelian Differentials”, J. Differ. Geom.107 (2017) no. 3, p. 395-453 · Zbl 1388.14080
[9] Maurizio Cornalba, Moduli of curves and theta-characteristics, Lectures on Riemann surfaces (Trieste, 1987), World Scientific Publishing Co, 1989, p. 560-589 · Zbl 0800.14011
[10] Pierre Deligne & David Mumford, “The irreducibility of the space of curves of given genus”, Publ. Math., Inst. Hautes Étud. Sci. (1969) no. 36, p. 75-109 · Zbl 0181.48803
[11] Alex Eskin, Howard Masur & Anton Zorich, “Moduli spaces of abelian differentials: the principal boundary, counting problems, and the Siegel-Veech constants”, Publ. Math., Inst. Hautes Étud. Sci. (2003) no. 97, p. 61-179 · Zbl 1037.32013
[12] Gavril Farkas, “The birational type of the moduli space of even spin curves.”, Adv. Math.223 (2010) no. 2, p. 433-443 · Zbl 1183.14020
[13] Gavril Farkas & Rahul Pandharipande, “The moduli space of twisted canonical divisors”, to appear in \(J. Inst. Math. Jussieu\) · Zbl 1455.14056
[14] Gavril Farkas & Alessandro Verra, “Moduli of theta-characteristics via Nikulin surfaces.”, Math. Ann.354 (2012) no. 2, p. 465-496 · Zbl 1259.14033
[15] Gavril Farkas & Alessandro Verra, “The geometry of the moduli space of odd spin curves.”, Ann. Math.180 (2014) no. 3, p. 927-970 · Zbl 1325.14045
[16] Phillip A. Griffiths & Joseph Harris, Principles of algebraic geometry, Wiley Classics Library, John Wiley & Sons, New York, 1994, Reprint of the 1978 original · Zbl 0408.14001
[17] Joe Harris & Ian Morrison, Moduli of curves, Graduate Texts in Mathematics 187, Springer, New York, 1998 · Zbl 0913.14005
[18] Joe Harris & David Mumford, “On the Kodaira dimension of the moduli space of curves”, Invent. Math.67 (1982) no. 1, p. 23-88, With an appendix by William Fulton · Zbl 0506.14016
[19] Dennis Johnson, “Spin structures and quadratic forms on surfaces”, J. Lond. Math. Soc.22 (1980) no. 2, p. 365-373 · Zbl 0454.57011
[20] Pyung-Lyun Kang, “On singular plane quartics as limits of smooth curves of genus three”, J. Korean Math. Soc.37 (2000) no. 3, p. 411-436 · Zbl 0993.14010
[21] Maxim Kontsevich & Anton Zorich, “Connected components of the moduli spaces of Abelian differentials with prescribed singularities”, Invent. Math.153 (2003) no. 3, p. 631-678 · Zbl 1087.32010
[22] Carlos Matheus, Martin Möller & Jean-Christophe Yoccoz, “A criterion for the simplicity of the Lyapunov spectrum of square-tiled surfaces.”, Invent. Math.202 (2015) no. 1, p. 333-425 · Zbl 1364.37081
[23] David Mumford, Curves and their Jacobians., The University of Michigan Press, 1975 · Zbl 0316.14010
[24] Henri Paul de Saint-Gervais, Uniformisation des surfaces de Riemann, ENS Éditions, 2010
[25] Kenji Ueno, Classification theory of algebraic varieties and compact complex spaces, Lecture Notes in Mathematics 439, Springer, 1975, Notes written in collaboration with P. Cherenack · Zbl 0299.14007
[26] Eckart Viehweg, “Die Additivität der Kodaira Dimension für projektive Faserräume über Varietäten des allgemeinen Typs”, J. Reine Angew. Math.330 (1982), p. 132-142 · Zbl 0466.14009
[27] Anton Zorich, Flat surfaces, Frontiers in number theory, physics, and geometry. I, Springer, 2006, p. 437-583 © Annales de L’Institut Fourier - ISSN (électronique) : 1777-5310 · Zbl 1129.32012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.